Massachusetts, 2023

Flood in Massachusetts, May 20, 2023

May 20, 2023 · NWS BOX · 1 event in 1 county or zone

As low pressure and its associated warm front moved northward into southern New England on the 20th, a low level jet helped produce heavy rainfall across the region. A cold front moved across eastern MA after midnight on the 21st, bringing an end to the rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

As low pressure and its associated warm front moved northward into southern New England on the 20th, a low level jet helped produce heavy rainfall across the region. A cold front moved across eastern MA after midnight on the 21st, bringing an end to the rain. Rainfall amounts generally ranged from 1.5 to 3.0 inches across southern New England, except 3.0 to 4.0 inches in Rhode Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 20, 8:45 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, May 20, 8:45 PM EST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
945 PM EDT Sat May 20 2023

.SYNOPSIS...
Low pressure moving from the south interacting with a cold
front from the west results in a substantial rain event,
bringing widespread totals of 1-2" rainfall to southern New
England today and tonight, with a local risk of isolated 3-4"
amounts. Urban and poor drainage flooding in possible,
especially where 3-4" amounts materialize. Rapid improvement in
conditions for Sunday, bringing seasonably warm and much
sunnier conditions to the region, as the cold front moves off
shore mid morning. Canadian high pressure brings somewhat cooler
temperatures and dry weather through at least midweek.
Temperatures then begin to moderate to slightly above normal
levels for late in the week, dry weather seems likely to
continue into early next weekend.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...

10 PM Update...

The heaviest precipitation appears to be over, though
widespread showers and embedded downpours are possible,
especially across eastern Massachusetts and Rhode Island, over
the next 3-4 hours. While precipitation has mostly wrapped up
across the Berkshires and central CT, the cold front, currently
located over eastern NY, will bring another shot for light
showers in the next 3 hours as it beelines into our CWA.

Any flooding concerns have further diminished as accumulations
of ~2.5", in portions of CT, have occurred over long durations.
Some poor drainage and urban ponding is still possible, but
should not elevate to the level necessitating any statements or
warnings.

730 pm update...

Heaviest rainfall amounts so far have generally been between 1.5
and 1.75 inches, with the vast majority of the region receiving
between 0.5 and 1 inches. As expected the heaviest showers have
been transitory and, while we expect another round of heavier
showers between now and midnight, we continue not to expect
flooding issues. The main concern would be localized areas
beneath any convection, but so far we have yet to see any
lightning materialize and cloud tops are warming so the threat
of lightning is very minimal.

345 PM Update:

Warm frontal rains overspreading the region this afternoon.
Becoming somewhat humid as dew pts around 60 degs across most
locations. These higher dew pts are leading to the development
of areas of fog. In addition, moist low level southerly jet
increasing to 40-50 kt advecting PWATs from 1.6 inches along the
south coast to 1.8 inches off the Mid Atlc coast, which is +2
sigma for mid May. This will yield periods of moderate to heavy
rain at times.

After coordination with the RFC, we held off on a flood watch
given how transitory rain bands are and will be, vs training
cells. In addition, rain intensity will vary today & tonight,
giving the ground a chance to absorb rainfall vs runoff, along
with rivers and streams having lots of capacity given the recent
stretch of dry weather.  Nonetheless, still expecting a
widespread 1-2 inch rainfall event, with low risk of isolated
3-4" if embedded convection develops later today/this evening
and overnight. Given dew pts around 60, it will be a mild
evening and overnight, with lows only 55-60 from west to east.
Improving conditions (drier weather) 06z to 12z from west to
east with the wind shift from south to west.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
345 PM update...

Sunday...

Post frontal airmass overspreads the region Sunday, yielding a
beautiful late spring day, with a mix of sun and clouds, highs
70-75, dew pts in the 50s and a refreshing WNW wind 10-20 mph.
Any leftover showers at sunrise over the outer Cape and
Nantucket will quickly move offshore, giving way to dry weather.

Sunday night...

Dry and seasonably cool as high pressure advects southward into
SNE, with light NW winds becoming NE. Lows in the upper 40s to
lower 50s, mid 50s for Boston.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Highlights...

* High pressure brings dry weather through at least mid week but
  more likely through the end of the week.

* Seasonable temps for western MA/CT to start the week while onshore
  breezes keep eastern MA/RI cooler than normal through Tuesday.
  Temperatures then moderate Wednesday.

* Confidence decreases the end of the week into next weekend in
  regard to a storm system to our south.

Details...

Monday through Wednesday...

Dry and quiet weather throughout this stretch courtesy of Canadian
high pressure which sinks south on Monday and centers itself over
SNE on Tuesday before a transient trough approaches Wednesday
night/Thursday. We should see plenty of sun and light/variable winds
each day beneath the high pressure. When it comes to temps
seasonable high temperatures are expected in western CT/MA Monday
and Tuesday in the low to mid 70s. Meanwhile its a different story
for eastern MA and RI thanks to cool northeast flow off the ocean;
temps won't get out of the mid 60s inland, low 60s along the
immediate east coast Monday. We'll get a few degrees warmer on
Tuesday, but the real warm up comes Wednesday as SW winds develop
behind the exiting high pressure. It will be the warmest day of the
week, in the mid to upper 70s, even low 80s in the CT valley where
downsloping WSW winds will contribute.

Thursday through Saturday...

By Wednesday night into early Thursday the mid level ridge is
replaced by a quick moving trough which swings through with a
surface low reflection and cold front swinging through. Though this
front won't have as much moisture as we're seeing today, with PWATs
of as much as 1"+ we could see some rain showers come from it in
combination with additional forcing from a 35 kt LLJ and some
divergence aloft. The general consensus then is that high pressure
returns with dry weather into the weekend. However, confidence
decreases for this period as the pattern becomes more complex with a
series of lows offshore to our south and east. At the moment these
look to be deflected out to sea, but something to keep an eye on. No
big warm-up on the horizon through at least next weekend.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

00Z Update...

Tonight...high confidence in trends, lower on exact timing
details.

IFR/LIFR in periods of rain and fog. Rain moderate to heavy at
times. South winds 15-25 kt over RI and eastern MA.  Low risk of
an isolated TSRA. Not expecting any enhanced winds with TSRA,
just brief torrential downpours.  LLWS of 45-50kt across
eastern MA and Cape Cod terminals after 00Z with low level jet
around 2-3k ft. Improving conditions from west to east 06z-12z
with wind shift from south to west.

Sunday... High Confidence...

Rapid improvement in ceilings and visibility as cold fronts
sweeps offshore by 12Z. VFR all day with sunshine becoming more
prominent through the day. W/WNW winds around 10 kt, gusting to
15 to 20 kt across the high terrain of western MA.

Sunday night...high confidence.

VFR, light NW winds becoming NE late and increasing somewhat.
Dry weather prevails.

KBOS Terminal...High confidence in TAF, lower on exact timing
and details. LLWS 19z Sunday thru about 01z Monday. Did not
include TSRA in TAF given probability is less than 25%
probability. Highest prob (25%) is around 00z-03z. Big
improvement with wind shift from SSW to WSW 07z-10z Sunday.

KBDL Terminal...High confidence in TAF. Did not include -TSRA in
TAF given probabilities are less than 25%. Highest probs are
thru about 00z Sunday. Improving conditions with wind shift from
SSW to west around 08z Sunday.

Outlook /Monday through Thursday/...

Tuesday through Tuesday Night: VFR.

Wednesday through Thursday Night: VFR. Breezy.

Friday: Breezy.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

345 PM update...

Tonight...

SE winds 15-25 kt becomes SW and then WSW toward daybreak.
Periods of rain with embedded thunderstorms possible. Seas
building 5 to 8 ft. Vsby 1-3 nm, but briefly lower possible in
fog.

Sunday...

Any showers and fog at daybreak, quickly improve and give way to
pleasant boating conditions, with good vsby and west winds 10-20
kt.

Sunday night...

Dry weather with good vsby as Canadian high pressure builds
south into New England. Light NW winds become NE.

Outlook /Monday through Thursday/...

Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft.

Tuesday Night through Wednesday Night: Winds less than 25 kt.
Areas of seas approaching 5 ft.

Thursday: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas up to 5 ft.

Thursday Night through Friday: Low risk for Small Craft
Advisory winds with gusts up to 25 kt. Seas up to 5 ft.

&&

.HYDROLOGY...
345 PM Update...

A weak area of low pressure currently offshore of the Outer Banks of
NC will move northward and transport a plume of rich moisture of
subtropical origin (e.g., PWATs 1.5-1.7 inches with warm cloud
depths of 11-12kft) northward today into tonight, interacting with a
frontal system now over the eastern Gt Lakes region. Rain will
develop and look to become steadier and heavy at times during the
late morning to mid afternoon in interior CT, MA and western RI
today, then shift eastward into eastern MA and RI for the late
afternoon into early overnight period as the cold front slowly moves
NE.

Over the last couple days, trend in rainfall forecasts across
coarser-res global models, the higher-res CAMs and WPC has shown a
westward adjustment and also increasing in magnitude each cycle.
However overnight models have shown an even more bullish jump in QPF
totals, and in some cases have doubled from the previous model
cycle. It is notable that nearly all models show rather large swaths
of 1 inch or more of rain in 6 hour time blocks, despite little if
any signal for convection. The combo of strong moisture convergence
against the approaching frontal boundary along with the elevated
warm cloud depths favoring efficient warm rain processes seem likely
to foster rounds of steady moderate to perhaps heavy rain at times.
Would stop short at calling this torrential rain, and rain should be
gradual but add up over the hours. We think maximum rain rates of up
to 0.5 inches per hour could be possible, but in most cases should
be less than a quarter inch per hour.

Official forecast shows rain totals ranging from an inch across Cape
Cod and the Islands, to a broad 1.5 to 3 inches of rain elsewhere on
an areal average basis. It appears there are two potential corridors
of higher rain totals: (1) the Hartford-Springfield CT Valley
corridor into the Berkshires, especially during the early to mid
afternoon hours and (2) the RI-SE MA I-95 corridor for later this
afternoon and tonight. The 00z HREF localized probability matched
mean QPF, often viewed as a reasonable worst case, suggests an upper
bound of up to 5 inches mainly in the CT Valley. Overall
confidence in the rain forecast is rated as moderate, due to
uncertainties in the spatial placement of the heaviest rain
axes.

We certainly need the rain, but not all at once. That said, it is
still a question what kind of hydrologic impacts we might see given
this rainfall and in light of the recent dry spell we've been in.
Flash flood guidance values are quite high, around 3 inches in 6
hours. We had considered a Flood Watch but after internal
coordination we opted to forego this given the antecedent dry
conditions. It is possible if confidence grows further on rain
totals that a short fused flood watch may be needed; however seems
likely that the dry spell may blunt/attenuate the scope of
hydrologic impacts to isolated issues. Locally heavier rain
footprints could cause poor drainage and urban flooding problems
where infiltration rates are low. Rises on main stem rivers and
smaller streams should also be anticipated potentially to bankfull.
Rivers are currently at baseflow levels and river rises on larger
rivers should still be fairly slow/gradual, although smaller creeks
may rise more quickly in the face of heavier runoff.

Periods of heavy rain will yield a widespread rainfall of 1-2
inches, with isolated amounts of 3-4" possible if embedded
convection develops. Given rain bands have been and expected to
continue be more transitory and not training cells, rainfall
will have a chance to absorb into the dry ground (given recent
dry weather) vs runoff. Thus, after collaborating with the NERFC
decided to hold off on any flood watches. Any minor poor
drainage street/highway flooding can be handled via SPS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 2 AM EDT Sunday for ANZ231>234-236.
     Small Craft Advisory until 2 PM EDT Sunday for ANZ235-237.
     Small Craft Advisory until 11 PM EDT Sunday for ANZ250-254.
     Small Craft Advisory until 6 AM EDT Sunday for ANZ251.
     Small Craft Advisory until 2 AM EDT Monday for ANZ255-256.

&&

SYNOPSIS...Nocera/BW
NEAR TERM...Nocera/BW/KS
SHORT TERM...Nocera
LONG TERM...BW
AVIATION...Nocera/BW
MARINE...Nocera/BW
HYDROLOGY...
Hazardous weather outlook, May 20, 3:09 PM EST, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
409 PM EDT Sat May 20 2023

CTZ002>004-MAZ002>024-026-RIZ001>007-212015-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-
409 PM EDT Sat May 20 2023

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, northern Rhode
Island and southern Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-RIZ008-212015-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-Block Island RI-
409 PM EDT Sat May 20 2023

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, May 20, 10:33 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1133 PM EDT Sat May 20 2023

MAZ005-012>020-RIZ001>007-210500-
Southern Worcester MA-Suffolk MA-Central Middlesex County MA-
Eastern Norfolk MA-Western Plymouth MA-Southeast Middlesex MA-
Eastern Plymouth MA-Western Norfolk MA-Northern Bristol MA-
Southern Bristol MA-Eastern Kent RI-Newport RI-
Northwest Providence RI-Bristol RI-Washington RI-Western Kent RI-
Southeast Providence RI-
1133 PM EDT Sat May 20 2023

...Heavy Downpours May Result in Street Flooding in Urban and Poor
Drainage Areas in the Boston to Providence Interstate 95 Corridor...

At 1126 PM EDT, Doppler radar was tracking heavy downpours along the
Boston, MA to Providence, RI Interstate 95 corridor. These downpours
moving north at 25 mph.

HAZARD...Minor, nuisance flooding along with poor visibility in
         heavy downpours.

SOURCE...Radar indicated and gage reports. Rain has fallen at a rate
         of up to one inch per hour in Westerly, RI.

IMPACT...Nuisance street flooding of typically flood prone, urban
         and poor drainage areas. Small creeks may rise rapidly due
         to the accumulation of heavy rain.

Locations impacted include...
Boston, Providence, Cambridge, Brockton, Quincy, Fall River, Newton,
Warwick, Cranston, Somerville, Pawtucket, Framingham, Waltham,
Malden, Brookline, Medford, Taunton, Weymouth, Revere and East
Providence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Pockets of street flooding are anticipated as rain continues to
fall. Do not drive where water covers the road.

&&

LAT...LON 4242 7098 4230 7105 4225 7088 4234 7088
      4226 7087 4227 7085 4163 7115 4163 7135
      4165 7135 4164 7133 4179 7137 4165 7136
      4169 7145 4166 7141 4162 7158 4201 7158
      4244 7131
TIME...MOT...LOC 0326Z 199DEG 23KT 4196 7131

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Loconto

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Middlesex

When
May 20, 11:10 PM EST
Where
Middlesex County, 0.76 mi SSE of Cambridge to 0.68 mi SSE of Cambridge
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.359, -71.097

In Cambridge, Vassar Street, near MIT, was flooded and impassable per campus law enforcement. Report relayed via amateur radio.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2023Every state in 2023This day in weather historyWarnings in Massachusetts, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089458.